Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 158, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2008, 11:06 PM CDT for Finney County, Hamilton County, Kearny County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 11:06 PM CDT (04:06 UTC)
- Expired
- May 30, 2008, 12:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| May 29, 9:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 300407
SVRDDC
KSC055-075-093-300500-
/O.NEW.KDDC.SV.W.0158.080530T0406Z-080530T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1106 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
EAST CENTRAL HAMILTON COUNTY IN SOUTHWEST KANSAS.
KEARNY COUNTY IN SOUTHWEST KANSAS.
* UNTIL MIDNIGHT CDT/1100 PM MDT/
* AT 1101 PM CDT/1001 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
DEERFIELD TO 6 MILES EAST OF SYRACUSE...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SYRACUSE...
KENDALL...
FRIEND...
DEERFIELD...
RURAL RESIDENCES OF EASTERN HAMILTON...KEARNY AND NORTHWESTERN
FINNEY COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING/200 AM MDT FRIDAY MORNING/ FOR SOUTHWESTERN KANSAS.
LAT...LON 3798 10179 3825 10140 3826 10119 3826 10087
3777 10111
TIME...MOT...LOC 0406Z 315DEG 16KT 3822 10124 3799 10162
$$
BIELINSKI3 follow-up statements
000
WWUS53 KDDC 300433
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT THU MAY 29 2008
KSC055-075-093-300500-
/O.CON.KDDC.SV.W.0158.000000T0000Z-080530T0500Z/
HAMILTON KS-KEARNY KS-FINNEY KS-
1131 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT
CDT/1100 PM MDT/ FOR NORTHWESTERN FINNEY...KEARNY AND EAST CENTRAL
HAMILTON COUNTIES...
AT 1129 PM CDT/1029 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
WEST OF FRIEND TO 5 MILES WEST OF KENDALL...MOVING SOUTHEAST AT 18
MPH.
* LOCATIONS IMPACTED INCLUDE...
FRIEND...
LAKIN...
RURAL RESIDENCES OF EASTERN HAMILTON...KEARNY AND NORTHWESTERN
FINNEY COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING/200 AM MDT FRIDAY MORNING/ FOR SOUTHWESTERN KANSAS.
LAT...LON 3797 10168 3825 10112 3826 10087 3790 10105
3790 10106 3789 10105 3777 10111
TIME...MOT...LOC 0431Z 315DEG 16KT 3821 10105 3793 10163
$$
BIELINSKI000
WWUS53 KDDC 300447
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CDT THU MAY 29 2008
KSC055-093-300500-
/O.CON.KDDC.SV.W.0158.000000T0000Z-080530T0500Z/
KEARNY KS-FINNEY KS-
1147 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN FINNEY AND CENTRAL KEARNY COUNTIES...
AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF FRIEND
TO 12 MILES WEST OF LAKIN...MOVING SOUTHEAST AT 18 MPH.
* LOCATIONS IMPACTED INCLUDE...
FRIEND...
LAKIN...
RURAL RESIDENCES OF CENTRAL KEARNY AND NORTHWESTERN FINNEY
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3801 10152 3825 10102 3826 10087 3815 10093
3790 10105 3790 10106 3789 10105 3777 10111
TIME...MOT...LOC 0447Z 315DEG 16KT 3819 10093 3797 10145
$$
BIELINSKI000
WWUS53 KDDC 300451
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT THU MAY 29 2008
KSC055-093-300501-
/O.EXP.KDDC.SV.W.0158.000000T0000Z-080530T0500Z/
KEARNY KS-FINNEY KS-
1151 PM CDT THU MAY 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
CENTRAL KEARNY COUNTIES EXPIRES AT MIDNIGHT CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL KEARNY AND NORTHWESTERN FINNEY
COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3801 10152 3825 10102 3826 10087 3815 10093
3790 10105 3790 10106 3789 10105 3777 10111
TIME...MOT...LOC 0451Z 315DEG 16KT 3818 10091 3796 10143
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:47 PM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, May 29, 1:47 PM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 147 PM CDT THU MAY 29 2008 .DISCUSSION... DAYS 1-2... TODAYS FORECAST CHALLENGE IS HOW LONG AND WHERE WILL SEVERE CHANCES BE THIS EVENING AND WHEN ADVISORY WINDS WILL SETTLE DOWN. THE LATEST SURFACE ANALYSIS FROM 18Z SHOWED A SURFACE TROUGH FROM THE NORTHWEST TIP OF NEBRASKA SOUTH THROUGH EASTERN COLORADO DOWN TO EASTERN NEW MEXICO. A DRYLINE WAS FORMING AND RAN FROM NEAR LIC CO TO EAST OF LVS NM AND FARTHER SSW. EXPECT THE TROUGH AND DRY LINE TO PHASE TOGETHER AS IT EDGES EAST INTO WESTERN KANSAS. A VERY WARM AND DEEP AIRMASS IS IN PLACE WITH STRONG SOUTH WINDS ABLE TO PROVIDE CONVERGENCE ALONG THE DRYLINE. THERE IS A CHANCE FOR AFTERNOON DEVELOPMENT ALONG THE DRYLINE IN NEW MEXICO...WHICH COULD ADVANCE OR DEVELOP NORTH-NORTHEAST ALONG THE DRYLINE INTO MY SOUTHWEST-MOST COUNTIES. MY NORTHWEST AND NORTH COUNTIES APPEAR TO HAVE HIGHEST CAPE VALUES BETWEEN 21 AND 00Z...WITH A RAPID DECREASE BY 03Z. FORECAST SOUNDINGS SHOW MOST OF THE MOISTURE CONVERGENCE WILL BE NORTHWEST OF A LINE FROM HAYS TO SYRACUSE...SO 40 POPS FOR POSSIBLE SEVERE WILL EXIST IN THOSE AREAS THROUGH 03Z...WITH 20 POPS TO THE SOUTH OF THAT AREA. WILL SPREAD THE 20 POPS FARTHER SOUTH AND EAST AFTER 03Z AS THE TROUGH/DRYLINE GETS PUSHED EAST AND CONVECTION PROVIDES A FEW MORE BOUNDARIES FOR CONVERGENCE. DO NOT THINK FLOODING WILL BE A CONCERN...AS MOST STORMS WILL BE HIGH BASED AND WITHOUT SIGNIFICANT QPF. THE TIGHT PRESSURE GRADIENT HAS RAISED WIND SPEEDS OVER MUCH OF MY CWA THIS AFTERNOON. A WIND ADVISORY WILL REMAIN POSTED THROUGH 02Z OR 8 PM CDT. AFTER THAT...STILL EXPECT BREEZY TO WINDY CONDITIONS UNTIL AFTER MIDNIGHT...WHEN A SLIGHT DECREASE IN THE GRADIENT WILL DROP WINDS TO 10 TO 20 MPH RANGE IN MOST LOCALES WITH WINDS SHIFTING WEST TO NORTHWEST IN OUR NORTHWEST ZONES AS A TROUGH DROPS INTO NORTHWEST KANSAS. TEMPERATURES WILL REMAIN NEARLY THE SAME AS THE PREVIOUS FORECAST HAD. LOW TO MID 60S BOTH TONIGHT AND FRIDAY NIGHT. HIGH TEMPS FRIDAY UNDER MOSTLY SUNNY SKIES WILL SOAR TO THE UPPER 80S IN THE NORTHWEST TO THE MID 90S IN OUR SOUTHEAST SECTIONS. HIGHS FOR SATURDAY SHOULD BE AFFECTED BY A MILD COLD FRONTAL PASSAGE WITH HIGHS FROM 83 AT HAYS TO 89F AT LBL. DAYS 3-7... THE LARGE SCALE PATTERN WILL BE CHARACTERIZED BY FAIRLY HIGH ZONAL INDEX ACROSS MUCH OF THE CONUS...WITH MEAN UPPER RIDGE CENTERED AROUND TEXAS THROUGH THE EARLY-MID PART OF NEXT WEEK. MEAN UPPER LEVEL JET STREAM AND STORM TRACK IS EXPECTED TO BE WEST TO EAST FROM THE INTERMOUNTAIN WEST THROUGH THE CENTRAL/NORTHERN GREAT PLAINS INTO THE GREAT LAKES/OHIO VALLEY REGION. DURING THE PERIOD FROM SUNDAY THROUGH WEDNESDAY...A POLAR FRONT WILL LIKELY BE QUASI-STATIONARY DAY-TO-DAY...WITH AREAS SOUTH OF THE FRONT SEEING HIGHS IN THE UPPER 90S TO LOWER TRIPLE DIGITS. A VERY WARM LOWER-MID TROPOSPHERIC SETTING WILL LIKELY PUT A LID ON ORGANIZED CONVECTION...WITH BEST CHANCE AT CONVECTION BEING ALONG OR NORTH OF THE FRONT...AND ONLY IF A DECENT SHORTWAVE TROUGH ALLOWS ENOUGH FORCING FOR ASCENT TO GENERATE CONVECTIVE STORMS. THIS KIND OF DETAIL IS VERY DIFFICULT TO ANTICIPATE AT THIS TIME. && .AVIATION... AVIATION FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CENTRAL PLAINS THIS EVENING WHICH WILL SPAWN FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY. THE QUESTION IS HOW FAR SOUTH ORGANIZED CONVECTION WILL DEVELOP. AM MORE UNCERTAIN ABOUT THUNDERSTORMS AFFECTING GCK AND DDC TERMINALS AND AS A RESULT WILL JUST GO WITH CB FOR A FEW HOURS THIS EVENING. THINK THAT SOUTHERN EDGE OF ORGANIZED SEVERE THUNDERSTORMS COULD AFFECT HYS AROUND THE 01 TO 03Z TIME FRAME AND HAVE GONE WITH -TSRA IN THE FORECAST FOR ROUGHLY THIS TIME RANGE. A WIND SHIFT TO THE NORTHWEST IS EXPECTED AREA-WIDE AFTER MIDNIGHT TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 90 62 86 / 20 0 10 0 GCK 61 89 60 85 / 20 0 10 0 EHA 61 92 60 89 / 30 0 10 0 LBL 62 92 62 90 / 20 0 10 0 HYS 62 88 60 83 / 40 0 10 0 P28 67 95 67 89 / 0 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>080-084>088. && FN12/25/25
Hazardous weather outlook, May 29, 4:58 AM CDT, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT THU MAY 29 2008 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT THU MAY 29 2008 /358 AM MDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS WILL DEVELOP ALONG AND WEST OF A LINE FROM ELKHART TO SCOTT CITY AFTER 4 PM. IF STORMS DEVELOP...THEY WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS WILL BE IN TREGO...LANE AND ELLIS COUNTIES DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORMS SPOTTERS MAY BE NEED AFTER 4 PM TO THE WEST OF A LINE FROM ELKHART TO GARDEN CITY TO LACROSSE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 29, 6:48 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 6 N COLLYER 39.12N 100.12W
05/29/2008 E0.88 INCH TREGO KS PUBLIC
&&
BURKESpecial weather statement, May 29, 9:47 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 947 PM CDT THU MAY 29 2008 KSZ043>045-300330- LANE-NESS-SCOTT- 947 PM CDT THU MAY 29 2008 ...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SCOTT COUNTIES... AT 942 PM CDT/842 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SCOTT STATE LAKE TO 7 MILES SOUTH OF TRIBUNE...MOVING EAST AT 46 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN LANE...NORTHWESTERN NESS AND SCOTT COUNTIES...INCLUDING THE CITIES OF SCOTT STATE LAKE...MODOC...SCOTT CITY...HEALY... MANNING...SHIELDS...GRIGSTON AND SHALLOW WATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3869 10113 3868 10024 3828 10023 3828 10111 TIME...MOT...LOC 0247Z 269DEG 40KT 3879 10089 3837 10163 BIELINSKI
Local storm report, May 29, 11:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 10 NE SCOTT CITY 38.58N 100.78W
05/29/2008 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:47 PM CDT | Special Weather Statement | DDC | Lane, Scott | 43 min |
| May 29, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.